Alert archive / Missouri / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 88, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 25, 1997, 11:13 PM CDT for Vernon County, Missouri. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 25, 1997, 11:13 PM CDT (04:13 UTC)
- Expired
- May 25, 1997, 11:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Vernon County, MO
The radar
The Pleasant Hill radar (KEAX), 107 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 11:30 PM CDT | Thunderstorm Wind 55 | Horton, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 10:00 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 418 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1632 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 260413 RRA SVRSGF MOC217-260445- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1113 PM CDT SUN MAY 25 1997 * SEVERE THUNDERSTORM WARNING FOR NORTHERN VERNON COUNTY - WEST CENTRAL MISSOURI * UNTIL 1145 PM CDT * SOME AREAS AFFECTED METZ BY 1115 PM HORTON AND ARTHUR BY 1120 PM * AT 1111 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING LARGE HAIL THE SIZE OF QUARTERS. THIS STORM WAS LOCATED 16 MILES NORTHWEST OF NEVADA AND WAS MOVING EAST-NORTHEAST AT 20 MPH. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN OCCASIONALLY PRODUCE TORNADOES. GORDON/TAGGART
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:41 PM CDT, 8 hours 32 minutes earlier.
Area forecast discussion, May 25, 2:41 PM CDT, 8 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 240 PM CDT SUN MAY 25 1997 SHOWERS/THUNDERSTORMS THAT FORMED ALONG OUTFLOW FROM OKLAHOMA THUNDERSTORM COMPLEX HAD EXITED THE FORECAST AREA FOR THE MOST PART. WEAK BUBBLE HIGH BEHIND OUTFLOW BOUNDARY SUPPRESSING CONVECTION OVER SOUTHWEST MISSOURI THIS AFTERNOON. STRONG SURFACE MOISTURE DIVERGENCE INDICATED AT 18Z OVER NORTHWEST ARKANSAS. ATMOSPHERE REMAINS RIPE FOR CONVECTION WITH TEMPERATURES NEAR 80 AND DEWPOINTS IN THE MIDDLE/UPPER 60S. MODIFIED SPRINGFIELD 12Z SOUNDING INDICATED CAPE AROUND 2500 AND LIFTED INDEX OF -5 IF TEMPERATURE REACHES 80 (THIS IS WITHOUT ANY ABOVE-SURFACE MODIFICATIONS). SURFACE ANALYSES PLACED EAST-WEST STATIONARY FRONT FROM LOW NORTH OF DDC TO MKC TO IND. DRYLINE HAD FORMED OVER THE TEXAS AND OKLAHOMA PANHANDLES AND SHOULD INITIATE THUNDERSTORMS RAPIDLY. 18Z ADAP SHOWED LIFTED INDICIES OF -10 OVER CENTRAL OKLAHOMA. ETA AGAIN THE MODEL OF CHOICE TODAY AS NGM STILL TOO FAR NORTH. ALL MODELS SKIMPY ON PRECIPITATION OUTPUT FOR THE NEXT 48 HOURS. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO END OVER THE FORECAST AREA FOR THE MOST PART THIS AFTERNOON. SEVERE THUNDERSTORMS THAT DEVELOP OVER KANSAS AND OKLAHOMA WILL MOVE EAST...REACHING SOUTHEAST KANSAS JUST PRIOR TO SUNSET. SQUALL LINE EVOLUTION EXPECTED AFTER SUNSET WITH SYSTEM THEN TRANSFORMING INTO A MCC AFTER MIDNIGHT. MONDAY AFTERNOON AND EVENING SHOULD BE A REPEAT OF TODAY...HOWEVER... SEVERE THREAT WILL SHIFT INTO OKLAHOMA AND ARKANSAS FOR THE MOST PART. HEAVY RAINFALL WILL BECOME THE MAIN THREAT FOR THE FORECAST AREA. CHANCE POPS NEED TO BE INCLUDED UNTIL THE MAIN SYSTEM EXITS THE AREA LATER THIS WEEK. DUE TO RELATIVELY DRY CONDITIONS...FLASH FLOOD WATCH NOT REQUIRED TONIGHT. WATCH POTENTIAL HIGHER MONDAY...AND LATER SHIFTS WILL BE ABLE TO NARROW DOWN THE RISK AREA DEPENDING ON PRECIPITATION OVERNIGHT. PREFER FWC LOWS...BUT HIGHS MONDAY TOO WARM GIVEN EXPECTED FRONTAL POSITION. WILL BLEND FAN/FWC MONDAY. FIRST PERIOD IDEAS: SGF/JLN: MOSTLY CLOUDY THIS EVENING WITH SHOWERS/THUNDERSTORMS DEVELOPING. SOME STORMS MAY BE SEVERE. OVERNIGHT: PERIODS OF SHOWERS/ THUNDERSTORMS WITH HEAVY RAIN. LOW IN THE MIDDLE 60S. UNO: MOSTLY CLOUDY THIS EVENING WITH SHOWERS/THUNDERSTORMS DEVELOPING TOWARD MIDNIGHT. OVERNIGHT: PERIODS OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN. LOWS IN THE MIDDLE 60S. AIZ: MOSTLY CLOUDY WITH SHOWERS/THUNDERSTORMS BECOMING LIKELY BY MIDNIGHT. HEAVY RAINFALL POSSIBLE. LOW IN THE MIDDLE 60S. SGF TT 064/076 060/072 057 08967 JLN TT 066/079 063/075 060 08967 MS
In the hours before
Special weather statement, May 25, 8:15 PM CDT, 2 hours 58 minutes before
KSZ073-097-101-260720- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 815 PM CDT SUN MAY 25 1997 ...TORNADO WATCH NUMBER 321 HAS BEEN ISSUED FOR MUCH OF EASTERN KANSAS AND IS IN EFFECT UNTIL 2AM EARLY MONDAY MORNING... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO WATCH IN EFFECT UNTIL 2AM EARLY MONDAY MORNING FOR MUCH OF EASTERN KANSAS. BOURBON...CRAWFORD...AND CHEROKEE COUNTIES IN SOUTHEAST KANSAS ARE INCLUDED IN THIS TORNADO WATCH. SOME CITIES INCLUDED IN THIS WATCH: FORT SCOTT...GIRARD...PITTSBURG... AND COLUMBUS. STRONG TO SEVERE THUNDERSTORMS EXTENDED FROM CENTRAL KANSAS SOUTHWARD INTO OKLAHOMA. THESE STORMS WILL AFFECT THE AFOREMENTIONED AREAS BY 1100 PM. A FEW OF THESE STORMS HAVE HAD A PAST HISTORY OF PRODUCING TORNADOES. BESIDES ISOLATED TORNADOES...LARGE HAIL AND HEAVY RAINFALL MAY ALSO ACCOMPANY THESE STORMS AS THEY MOVE THROUGH. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER INFORMATION CONCERNING THIS DANGEROUS WEATHER SITUATION. SCHMIDT
Local storm report, May 25, 9:05 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
905 PM CDT SUN MAY 25 1997
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM ELDON MO 0.88 INCH HAIL
05/25/97 MILLER
DSASpecial weather statement, May 25, 9:44 PM CDT, 1 hour 29 minutes before
KSZ073-097-MOZ066-067-077>079-089-260750- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 944 PM CDT SUN MAY 25 1997 ...TORNADO WATCH NUMBER 322 HAS BEEN ISSUED FOR A PORTION OF SOUTHWEST MISSOURI UNTIL 2 AM EARLY MONDAY MORNING... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO WATCH IN EFFECT UNTIL 2 AM EARLY MONDAY MORNING FOR A PORTION OF SOUTHWEST MISSOURI. THE COUNTIES INCLUDED IN THE WATCH ARE BENTON...ST CLAIR...CEDAR...VERNON...BARTON...DADE...POLK...DALLAS...AND HICKORY. SOME CITIES INCLUDED ARE STOCKTON...NEVADA...AND OSCEOLA. STRONG TO SEVERE THUNDERSTORMS DEVELOPING IN SOUTHERN AND EASTERN KANSAS WILL BE MOVING IN PORTIONS OF SOUTHWEST MISSOURI AND SOUTHEAST KANSAS OVERNIGHT. SOME OF THE STORMS WILL PRODUCE ISOLATED TORNADOES AND HAIL AS LARGE AS HEN EGGS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER INFORMATION CONCERNING THIS DANGEROUS WEATHER SITUATION. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. TAGGART
Special weather statement, May 25, 9:45 PM CDT, 1 hour 28 minutes before
KSZ073-097-MOZ066-067-077>079-089-260750- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 944 PM CDT SUN MAY 25 1997 ...TORNADO WATCH NUMBER 322 HAS BEEN ISSUED FOR A PORTION OF SOUTHWEST MISSOURI UNTIL 2 AM EARLY MONDAY MORNING... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO WATCH IN EFFECT UNTIL 2 AM EARLY MONDAY MORNING FOR A PORTION OF SOUTHWEST MISSOURI. THE COUNTIES INCLUDED IN THE WATCH ARE BENTON...ST CLAIR...CEDAR...VERNON...BARTON...DADE...POLK...DALLAS...AND HICKORY. SOME CITIES INCLUDED ARE STOCKTON...NEVADA...AND OSCEOLA. STRONG TO SEVERE THUNDERSTORMS DEVELOPING IN SOUTHERN AND EASTERN KANSAS WILL BE MOVING IN PORTIONS OF SOUTHWEST MISSOURI AND SOUTHEAST KANSAS OVERNIGHT. SOME OF THE STORMS WILL PRODUCE ISOLATED TORNADOES AND HAIL AS LARGE AS HEN EGGS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER INFORMATION CONCERNING THIS DANGEROUS WEATHER SITUATION. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. TAGGART
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 10:10 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Hickory, St. Clair | 50 min |
| May 25, 10:44 PM CDT | Tornado Warning | SGF | Benton | 36 min |
| May 25, 11:04 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Miller, Pulaski | 51 min |
| May 26, 12:08 AM CDT | Tornado Warning | SGF | St. Clair | 52 min |
| May 26, 12:58 AM CDT | Tornado Warning | SGF | St. Clair | 47 min |
| May 26, 1:14 AM CDT | Severe Thunderstorm Warning | SGF | Benton, Hickory | 51 min |
| May 26, 1:39 AM CDT | Flash Flood Warning | SGF | Benton, St. Clair | 3 hr |
| May 26, 2:32 AM CDT | Severe Thunderstorm Warning | SGF | Laclede | 33 min |
| May 26, 6:00 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 50 min |
| May 26, 6:19 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Stone | 66 min |
| May 26, 6:45 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 65 min |
| May 26, 6:50 PM CDT | Severe Thunderstorm Warning | SGF | Ozark, Taney | 70 min |
| May 26, 6:57 PM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 78 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.